Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 16, 2021Mingo County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 16, 2021, 6:49 PM EDT for Mingo County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Jul 16, 2021, 7:30 PM EDT
In force
41 min
Issued by
NWS Charleston, WV

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS81 KRLX 162249
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Fri Jul 16 2021

WVZ005-024-162330-
Mingo-Wayne-
649 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...

At 649 PM EDT, a strong thunderstorm was located over Warfield, or 8
miles east of Inez, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naugatuck, Lenore, Breeden, Wilsondale and Crum. 

This includes Route 119 between mile markers 1 and 8.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3800 8229 3798 8227 3795 8230 3796 8225
      3781 8213 3774 8233 3776 8231 3776 8233
      3778 8232 3777 8233 3782 8238 3781 8240
      3783 8240 3786 8242 3787 8241 3791 8245
TIME...MOT...LOC 2249Z 232DEG 11KT 3784 8238 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:19 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 3:19 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
319 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Unsettled weather continues through the weekend as a cold front
moves through. A weak disturbance will affect the area by
midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 316 PM Friday...

Scattered showers and thunderstorms have developed this
afternoon across the northern/western portions of the area in
advance of an approaching cold front. Most of this activity
should remain near or to the northwest of the Ohio River as the
afternoon and evening progresses, with some strong to severe
thunderstorms possible. Far northern WV and southeast OH are
under a marginal risk for severe weather today, with the main
threats being damaging wind gusts and heavy downpours. Some
isolated water issues are also possible across this area with
any slow moving or training thunderstorms. Activity across the
area should decrease for the overnight, with portions of
southeast OH standing the best chance for showers/storms,
particuarly early. Some fog will be possible, mainly in the
sheltered valleys of eastern/southern WV, or in areas that
received rainfall.

Saturday will feature the chance for showers/storms for the
entire area, with some strong to severe storms once again
possible, with damaging winds being the main threat. Isolated
water issues will once again be possible, but with the recent
dry weather, widespread issues at this point are not
anticipated. High temperatures on Saturday will be cooler than
today, with upper 70s to mid 80s for the lowlands, while the
higher elevations remain in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

By Saturday night, the cold front makes its way into the area
along the northwest. The front is expected to cross the area
throughout the day on Sunday, exiting sometime Sunday night.
There is a marginal risk for excessive rainfall for Sunday
clipping the very southern portion of the area where isolated
water issues could be possible as showers and thunderstorms will
be more focused along the southeastern portion of the area and
along the mountains.

Precipitation chances should begin to decrease gradually
through Sunday night, with drier weather expected to start
Monday as the front is off to the southeast of the area and high
pressure begins to approach. Overall, models are leaning a bit
drier for Monday, however with some moisture lingering in the
area and an upper disturbance passing over the area, chances for
showers and thunderstorms may be possible for the afternoon and
evening.

Sunday's temperatures are expected to be below normal in the
wake of the cold front with highs in the upper 70s to low 80s
for the lowlands and mid 60s to mid 70s along the mountains.
Monday will warm up a bit with temperatures in the low to mid
80s for the lowlands and mid 60s to upper 70s for the higher
elevations.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 248 PM Thursday...

Surface high pressure moves in for the week leading to a drier
pattern compared to this weekend. A few isolated diurnal showers
and thunderstorms may be possible each day for the
afternoon/evening, but overall much of the area will remain on
the drier side through Friday. Tuesday and Thursday are
currently expected to be the drier days of the week where high
pressure appears to be more dominate over the area. Wednesday
may have a slightly better chance for showers and thunderstorms
as an upper shortwave trough develops and pushes down into the
area, leading to slightly increased precipitation chances along
the northeastern portion of the area.

Temperatures for the long term period are expected to be around
normal with the lowlands in the mid 80s and upper elevations in
the upper 60s to lower 80s.

By the end of the week, an upper low to the north of the area
is expected to swing down towards the northeastern US, with
models showing the associated trough and potentially a cold
front approaching the area for Friday into next weekend.
However, models are showing a bit of disagreement this far out
with the ECMWF leaning more toward a drier Friday while the GFS
shows a lot more moisture present with better chances for
precipitation.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 240 PM Friday...

VFR persists across all terminals currently. After a quiet start
to the day, scattered showers and thunderstorms have formed,
mainly across the western portion of the forecast area.
Activity should for the most part remain across this area, with
VCTS being included in the TAFS for terminals across this region.
Have all terminals remaining VFR through the evening, but brief
IFR/MVFR restrictions will be possible for any terminals
affected by heavier showers or storms.

Shower/storm activity should quiet down for the overnight in
general, although an isolated shower/storm cannot be ruled out.
Some valley fog across the southern portions of the area is
possible, as well as for those areas that receive rainfall,
but currently only have EKN experiencing any restrictions at
this point from fog. Any morning fog should dissipate rather
quickly tomorrow morning, with ceilings gradually lowering
tomorrow morning as a cold front approaches. MVFR, possibly IFR,
restrictions will be possible starting after 10Z tomorrow
morning, with locations further north and west being affected
first, as the front gradually progresses to the southeast.

Winds throughout the period will be light, mainly under
5-10 kts, with a few higher gusts possible, under a general SW
heading.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers/storms this afternoon and evening
could cause brief restrictions, mainly at CRW, HTS, and PKB. Fog
coverage/intensity tonight could differ from the current
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR forecast, but brief IFR possible in
showers/thunderstorms this weekend, mainly during the
afternoons and evenings. Patchy morning fog is also possible
each morning, especially where rain occurs the evening before.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...CG/04
NEAR TERM...04
SHORT TERM...CG
LONG TERM...CG
AVIATION...04
Hazardous weather outlook, Jul 16, 4:40 AM EDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
440 AM EDT Fri Jul 16 2021

KYZ101-OHZ066-067-075-076-083>087-170845-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
440 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. A
marginal threat for severe thunderstorms exists as well as a
marginal threat for excessive rainfall. The strongest storms will
have the potential to produce strong winds, and heavy downpours which
may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible from Saturday through the weekend as a
cold front slowly moves through the area. A marginal threat for
excessive rainfall will exist on Saturday. The strongest storms will
have the potential to produce strong winds, and heavy downpours
which may lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-170845-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
440 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. The
strongest storms will have the potential to produce strong winds, and
heavy downpours which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible from Saturday through the weekend as a
cold front slowly moves through the area. A marginal threat for
severe storms exist for Saturday as well as a marginal threat for
excessive rainfall. The strongest storms will have the potential to
produce strong winds, and heavy downpours which may lead to isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-170845-
Carter-Boyd-Lawrence KY-
440 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. The
strongest storms will have the potential to produce strong winds, and
heavy downpours which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible from Saturday through the weekend as a
cold front slowly moves through the area. A marginal threat for
excessive rainfall exists on Saturday. The strongest storms will
have the potential to produce strong winds, and heavy downpours which
may lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 16, 3:31 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
331 PM EDT Fri Jul 16 2021

OHZ083-084-162015-
Jackson-Vinton-
331 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND VINTON
COUNTIES...

At 331 PM EDT, a strong thunderstorm was located 10 miles east of
Waverly, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski, Allensville, Creola, Eagle
Mills and Byer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 8279 3917 8277 3934 8275 3937 8272
      3936 8264 3937 8263 3937 8252 3940 8251
      3939 8236 3927 8227 3907 8279
TIME...MOT...LOC 1931Z 233DEG 40KT 3918 8281

14
Special weather statement, Jul 16, 3:44 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Fri Jul 16 2021

OHZ075-076-085-162015-
Washington-Athens-Meigs-
344 PM EDT Fri Jul 16 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHERN ATHENS COUNTIES...

At 344 PM EDT, strong thunderstorms were clustered near Albany and
Athens, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Athens, Albany, Coolville, Rutland, Amesville, Darwin, Harrisonville,
Stroud Run State Park and Carpenter.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3931 8164 3902 8217 3920 8227 3923 8227
      3946 8200
TIME...MOT...LOC 1944Z 229DEG 36KT 3921 8214

14
Special weather statement, Jul 16, 4:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Fri Jul 16 2021

OHZ067-075-076-085-WVZ008-009-017-162100-
Washington-Athens-Meigs-Morgan-Jackson-Wirt-Wood-
413 PM EDT Fri Jul 16 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MEIGS...
WESTERN WASHINGTON...SOUTHEASTERN MORGAN...SOUTHEASTERN ATHENS...
WESTERN WIRT...NORTHEASTERN JACKSON AND WOOD COUNTIES...

At 413 PM EDT, strong thunderstorms were clustered near Coolville,
moving east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Parkersburg, Marietta, Belpre, Beverly, Elizabeth, Coolville, Forked
Run State Park, Vienna, Ravenswood, Williamstown, New Haven,
Washington, Mineralwells, Tuppers Plains, Lubeck, Boaz, Chester,
North Hills, Syracuse and Lowell.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 149 and 184.
 Route 50 in West Virginia between mile markers 1 and 16.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3959 8159 3958 8150 3892 8132 3894 8145
      3898 8193 3899 8194 3899 8197 3930 8201
      3963 8159
TIME...MOT...LOC 2013Z 252DEG 29KT 3925 8188

14
Special weather statement, Jul 16, 4:38 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
438 PM EDT Fri Jul 16 2021

OHZ076-WVZ009-162130-
Washington-Wood-
438 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND NORTH CENTRAL
WOOD COUNTIES...

At 437 PM EDT, a strong thunderstorm was located near Boaz, or 7
miles west of Marietta, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, Newport,
North Hills, Lowell, Macksburg, Lower Salem, Fleming and Devola.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 181 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3960 8128 3944 8116 3941 8120 3927 8161
      3945 8171 3959 8156 3958 8147 3965 8147
      3965 8145
TIME...MOT...LOC 2037Z 222DEG 21KT 3940 8158

14
Special weather statement, Jul 16, 6:00 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT Fri Jul 16 2021

OHZ083-084-086-162230-
Jackson-Gallia-Vinton-
600 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GALLIA...JACKSON
AND WESTERN VINTON COUNTIES...

At 559 PM EDT, a strong thunderstorm was located 9 miles southwest of
Jackson, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Wellston, Oak Hill, Hamden, Coalton, Petersburg, Mabee,
Allensville and Byer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 8279 3917 8277 3921 8276 3933 8255
      3890 8234 3885 8264 3886 8276 3894 8275
      3895 8281
TIME...MOT...LOC 2159Z 240DEG 38KT 3899 8282

14
Special weather statement, Jul 16, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Fri Jul 16 2021

WVZ005-024-162330-
Mingo-Wayne-
649 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...

At 649 PM EDT, a strong thunderstorm was located over Warfield, or 8
miles east of Inez, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naugatuck, Lenore, Breeden, Wilsondale and Crum.

This includes Route 119 between mile markers 1 and 8.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3800 8229 3798 8227 3795 8230 3796 8225
      3781 8213 3774 8233 3776 8231 3776 8233
      3778 8232 3777 8233 3782 8238 3781 8240
      3783 8240 3786 8242 3787 8241 3791 8245
TIME...MOT...LOC 2249Z 232DEG 11KT 3784 8238

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:18 PM EDTSpecial Weather StatementRLXMason27 min
Jul 16, 4:13 PM EDTSpecial Weather StatementRLXWirt, Wood47 min
Jul 16, 2:44 PM EDTSpecial Weather StatementRLXLawrence31 min
Jul 16, 3:21 PM EDTSpecial Weather StatementRLXMorgan39 min
Jul 16, 3:31 PM EDTSpecial Weather StatementRLXVinton44 min
Jul 16, 3:44 PM EDTSpecial Weather StatementRLXAthens31 min
Jul 16, 4:38 PM EDTSpecial Weather StatementRLXWashington52 min
Jul 16, 6:00 PM EDTSpecial Weather StatementRLXJackson30 min
Jul 15, 8:01 PM EDTSpecial Weather StatementRLXCarter29 min
Jul 16, 1:20 PM EDTSpecial Weather StatementRLXCarter40 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.